Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 18, 1997, 1:50 PM MDT for Caribou County, Idaho. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1997, 1:50 PM MDT (19:50 UTC)
- Expired
- Jun 18, 1997, 2:40 PM MDT
- In force
- 50 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 99 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:57 PM MDT | Hail 1.75 | Grace, ID | Hail nickel to golfball-size observed by sheriff and other storms spotters in Grace area. |
| Jun 18, 2:30 PM MDT | Hail 1 | Conda, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
660 WUUS1 KPIH 181955 RRA SVRPIH IDC029-182030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 150 PM MDT WED JUN 18 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 240 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...SOUTHERN CARIBOU COUNTY AT 150 PM DOPPLER WEATHER RADAR INDICATES A SEVERE THUNDERSTORM IS 15 MILES WEST OF SODA SPRING MOVING EAST AT 20 MPH. THIS STORM IS MOVING PARALLEL TO HIGHWAY 30 AND WILL PRODUCE LARGE HAIL...STRONG WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN TO THE GRACE AND SODA SPRINGS AREA BETWEEN 215 AND 230 PM. A WEATHER SPOTTER IN LAVA HOT SPRINGS REPORTED HAIL UP TO ONE HALF INCH IN DIAMETER AS THIS STORM PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:19 AM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 18, 9:19 AM MDT, 4 hours 31 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 900 AM MDT WED JUN 18 1997 STRONG INSTABILITY AND CONSIDERABLE MOISTURE REMAINING ACROSS EASTERN IDAHO WEDNESDAY MORNING. SURFACE DEWPOINTS IMPRESSIVELY HIGH...55 TO 60. CAPES SHOULD RAPIDLY INCREASE TO 1500-2000 J/KG WITH CONVECTION FIRING BY MIDDAY. SURFACE COLD FRONT APPEARS TO BE IN WESTERN MAGIC VALLEY. HOWEVER...SURFACE AIR REMAINING UNUSUALLY MOIST INTO TREASURE VALLEY. THIS FRONT SHOULD GRADUALLY SHIFT EAST WITH DRYER MORE STABLE AIR SHIFTING INTO SNAKE RIVER PLAIN BY LATE AFTERNOON AND TO EASTERN BORDER THIS EVENING. MAIN CONCERN IS ADDITIONAL RAIN IN HEADWATERS OF SNAKE RIVER. RADAR ESTIMATES AND LIMITED SURFACE OBSERVATIONS INDICATE ABOUT 0.4 TO 0.5 INCH PRECIPITATION OCCURRED ABOVE PALISADES LAST NIGHT. INFLOWS REACTING ACCORDINGLY WITH HIGHER FLOWS THIS MORNING. WILL UPDATE SNAKE RIVER PLAIN FORECASTS FOR EARLIER CONVECTION...ENDING BY LATE AFTERNOON...AND FROM CHANCE TO AREAL QUALIFIERS IN THE EASTERN MOUNTAINS. BAUCK IDA BB 078/053 076/047 075 05321 PIH BB 080/055 077/049 076 05311
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:43 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 32 min |
| Jun 18, 3:22 PM MDT | Severe Thunderstorm Warning | PIH | Fremont | 38 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.